Alert archive / Ohio / Flash Flood Warnings in 2017
Flash Flood Warning 55, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Nov 6, 2017, 4:16 AM EST for 4 counties in Ohio. It was in force for 6 hr. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 6, 2017, 4:16 AM EST (09:16 UTC)
- Expired
- Nov 6, 2017, 10:15 AM EST
- In force
- 6 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Athens County, OH, Jackson County, OH, Meigs County, OH, Vinton County, OH
The radar
The Cincinnati radar (KILN), 123 km from the middle of the area, began a volume at 09:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 6, 4:30 AM EST | FLASH FLOOD | 1 S Mcarthur, OH | HIGHWAY 93 NEAR MEEKSVILLE REPORTED FLOODED. |
| Nov 6, 4:30 AM EST | FLASH FLOOD | 2 E Mcarthur, OH | STATE ROUTE 677 REPORTED FLOODED. |
| Nov 6, 4:30 AM EST | FLASH FLOOD | 7 Wnw Mcarthur, OH | HIGHWAY 50 AT ALLENSVILLE REPORTED FLOODED. |
| Nov 6, 4:50 AM EST | FLASH FLOOD | 3 Ne Hamden, OH | WATER ON SR 324 |
| Nov 6, 5:30 AM EST | FLASH FLOOD | Hamden, OH | SR 683 RESTRICTED DUE TO FLOODING. |
| Nov 6, 5:55 AM EST | FLASH FLOOD | 6 Wnw Mcarthur, OH | US 50 CLOSED IN BOTH DIRECTIONS BETWEEN SR 671 AND SR 683 |
| Nov 6, 6:19 AM EST | FLASH FLOOD | 3 Wnw Zaleski, OH | SR 328 RESTRICTED DUE TO FLOODING. |
| Nov 6, 6:25 AM EST | FLASH FLOOD | 5 Ene Mcarthur, OH | SR 278 RESTRICTED DUE TO FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this flash flood warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 9.3 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 175 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 966 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 441 m²/s²
- 0-3 km storm-relative helicity
- 595 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 1.5
The text
As transmitted.
404
WGUS51 KRLX 060916
FFWRLX
OHC009-079-105-163-061515-
/O.NEW.KRLX.FF.W.0055.171106T0916Z-171106T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
416 AM EST MON NOV 6 2017
The National Weather Service in Charleston West Virginia has issued a
* Flash Flood Warning for...
Northern Meigs County in southeastern Ohio...
Northern Jackson County in southeastern Ohio...
Southwestern Athens County in southeastern Ohio...
Vinton County in southeastern Ohio...
* Until 1015 AM EST
* At 415 AM EST, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. 2 to
3.5 inches of rain have already fallen. Flash flooding is expected
to begin shortly.
* Some locations that will experience flooding include...
Wellston, Nelsonville, Mcarthur, Albany, Lake Hope State Park,
Tuppers Plains, Hamden, Buchtel, Coalton, Zaleski, Creola,
Radcliffe, Darwin, Allensville, Byer, Carpenter and The Plains.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3926 8276 3929 8259 3937 8258 3937 8252
3940 8251 3939 8229 3947 8228 3947 8217
3931 8214 3919 8193 3916 8181 3908 8280
$$
251 follow-up statement
729
WGUS71 KRLX 061118
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
618 AM EST MON NOV 6 2017
OHC009-079-105-163-061515-
/O.CON.KRLX.FF.W.0055.000000T0000Z-171106T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Meigs OH-Jackson OH-Athens OH-Vinton OH-
618 AM EST MON NOV 6 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 AM EST FOR
NORTHERN MEIGS...NORTHERN JACKSON...SOUTHWESTERN ATHENS AND VINTON
COUNTIES...
At 617 AM EST, Doppler radar and automated rain gauges indicated 2
to 3.5 inches of rain have already fallen. Flooding was already
occurring with several roads closed.
Some locations that will experience flooding include...
Wellston, Nelsonville, Mcarthur, Albany, Lake Hope State Park,
Tuppers Plains, Hamden, Buchtel, Coalton, Zaleski, Creola, Radcliffe,
Darwin, Allensville, Byer, Carpenter and The Plains.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3926 8276 3929 8259 3937 8258 3937 8252
3940 8251 3939 8229 3947 8228 3947 8217
3931 8214 3919 8193 3916 8181 3908 8280
$$
25What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Nov 6, 3:45 AM EST, 31 minutes earlier.
Area forecast discussion, Nov 6, 3:45 AM EST, 31 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
345 AM EST Mon Nov 6 2017
.SYNOPSIS...
A cold front crosses today. Waves of low pressure move along
the front just south of the area Tuesday and Wednesday. Cooler air
moves in for the end of the work week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 225 AM Monday...
A weakening MCV will move across southeast Ohio and northern
West Virginia through the predawn hours, helping to keep the
rain and embedded thunder going. Flash flood watch will continue
as a result with another inch of rain expected across those
locales. The remaining portions of the forecast area will see an
uptick in showers as dawn approaches. Once the MCV feature exits
to the northeast, the cold front will make inroads into the
area. Timing of the boundary puts it along the Ohio River
12-13Z...central WV 14-15Z...and exiting the mountains by 18Z.
Expect coverage of showers to decrease this morning with the
exiting convective system, before increasing along the front as
it crosses. Some storms are possible with the front, especially
east this afternoon...though severe is not expected. Ceilings
will lower behind the front with a period of drizzle possible.
Drier air will allow low stratus to lift a bit across southeast
Ohio and northern West Virginia late afternoon.
Low stratus hangs tough along and south of the I64
corridor this evening while fog tries to develop across the
north/mountain valleys. Attention quickly turns to the next
system. A surface wave will traverse through the
Tennessee Valley tonight and arrive in our area by morning.
Good isentropic lift will aid in allowing rain to overspread
much of the area from west to east during the predawn hours.
&&
.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...
As of 310 AM Monday...
Models showing several waves moving along the front south of the
region, causing rain over portions of the area Tuesday and
Wednesday. Confidence with the first wave on Tuesday is fairly high.
Timing and placement of the waves then varies for subsequent waves,
leading to lower confidence.
&&
.LONG TERM /FRIDAY THROUGH SUNDAY/...
As of 310 AM Monday...
Models have a reinforcing front moving through Thursday or Thursday
night. The intensity of the cold air behind the front and any
potential upslope snow is still questionable. High pressure will
then build in for Saturday with yet another system possible by the
end of the weekend.
&&
.AVIATION /07Z MONDAY THROUGH FRIDAY/...
As of 115 AM Sunday...
Showers and thunderstorms will continue to overspread the area
thru the 12Z with general MVFR vsby amid brief bouts of IFR. An
MCV feature will track across southeast Ohio and across
northern West Virginia in the 8-10Z time frame. General IFR
vsby was coded up for PKB/CKB as it moves through. A broken line
of showers/storms from this feature will move across HTS/CRW
during this time with tempo IFR vsby groups to cover this.
The cold front will cross HTS/PKB 12-13Z...CRW/CKB 14-15Z...and
EKN/BKW 16-18Z. Expect cigs and vsby to lower with fropa with a
broken line of showers and perhaps a few storms. Behind the
front, IFR cigs will quickly develop with a period of -dz
possible helping to keep vsby down into MVFR, possibly IFR.
Conditions will gradually improve from north to south this
afternoon with IFR cigs lifting into general MVFR and any -dz
coming to an end. The exception being BKW where LIFR conditions
should hold through the remainder of the TAF period.
SW winds 10 to 15 kts shift to NW with fropa with a period of
gusts 15 to 20 kts as the front passes. Gusts could be higher
dependent on any convection within the frontal band today.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z TUESDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Timing and effects of showers with the
front may vary.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE MON 11/06/17
UTC 1HRLY 06 07 08 09 10 11 12 13 14 15 16
17
EST 1HRLY 01 02 03 04 05 06 07 08 09 10 11
12
CRW CONSISTENCY H H H H H M M H M L M
L
HTS CONSISTENCY H H H L H L H H M M M
L
BKW CONSISTENCY M M M M M L M M M M L
M
EKN CONSISTENCY M M M M L M L M M M L
M
PKB CONSISTENCY L L M M H M H H M H H
M
CKB CONSISTENCY H H H M H M H H M H M
L
AFTER 06Z TUESDAY...
IFR possible in stratus in and near the mountains Monday afternoon
and night, and in rain Tuesday into Tuesday night. and then stratus
again Wednesday morning.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...Flash Flood Watch until 6 AM EST early this morning for OHZ066-
067.
KY...None.
VA...None.
&&
SYNOPSIS...RPY/30
NEAR TERM...30
SHORT TERM...RPY
LONG TERM...RPY
AVIATION...30Hazardous weather outlook, Nov 6, 2:28 AM EST, 1 hour 48 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 228 AM EST Mon Nov 6 2017 OHZ066-067-070730- Perry-Morgan- 228 AM EST Mon Nov 6 2017 ...FLASH FLOOD WATCH IN EFFECT UNTIL 6 AM EST EARLY THIS MORNING... This Hazardous Weather Outlook is for portions of southeast Ohio. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. KYZ101>103-105-OHZ075-076-083>087-VAZ003-004-WVZ005>011-013>020- 024>034-039-040-515>526-070730- Greenup-Carter-Boyd-Lawrence KY-Athens-Washington-Jackson OH-Vinton- Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt- Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer- Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 228 AM EST Mon Nov 6 2017 This Hazardous Weather Outlook is for northeast Kentucky, portions of southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Nov 5, 10:49 PM EST, 5 hours 27 minutes before
Special Weather Statement
National Weather Service Charleston WV
1049 PM EST SUN NOV 5 2017
WVZ009-011-017>020-029>032-040-060430-
Barbour-Calhoun-Doddridge-Harrison-Ritchie-Wirt-Taylor-Wood-Lewis-
Gilmer-Tyler-
1049 PM EST SUN NOV 5 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CALHOUN...RITCHIE...
DODDRIDGE...TAYLOR...NORTHERN GILMER...NORTHERN LEWIS...CENTRAL
WIRT...SOUTHEASTERN TYLER...NORTHWESTERN BARBOUR...EAST CENTRAL WOOD
AND HARRISON COUNTIES...
At 1049 PM EST, radar indicated strong thunderstorms were located
along a line extending from 8 miles northwest of Cassville to 7 miles
southeast of Jacksonburg to near Elizabeth. Movement was southeast at
30 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Clarksburg, Grafton, Weston, Harrisville, Glenville, Elizabeth,
Grantsville, Bridgeport, Shinnston, Stonewood, Nutter Fort, Salem,
Pennsboro, Lumberport, West Union, Anmoore, Jackson Mill, North Bend
State Park, Enterprise and West Milford.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
Interstate 79 between mile markers 103 and 128.
Route 50 in West Virginia between mile markers 31 and 82.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3913 8021 3879 8119 3886 8125 3890 8125
3891 8129 3913 8147 3947 8067 3947 8064
3943 8054 3947 8048 3943 8028 3939 8020
3941 8011 3939 8009 3940 8003 3945 7994
3943 7989 3937 7990
TIME...MOT...LOC 0349Z 315DEG 25KT 3978 8013 3943 8058 3912 8134
KistnerThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 5, 7:20 PM EST | Severe Thunderstorm Warning | RLX | Perry | 55 min |
| Nov 5, 8:15 PM EST | Special Weather Statement | RLX | Morgan | 30 min |
| Nov 5, 8:34 PM EST | Severe Thunderstorm Warning | RLX | Morgan | 26 min |
| Nov 6, 2:49 AM EST | Flash Flood Warning | RLX | Athens, Morgan | 6 hr |
| Nov 6, 3:07 AM EST | Flash Flood Warning | RLX | Vinton | 6 hr |
| Nov 6, 3:45 AM EST | Flash Flood Warning | RLX | Athens, Meigs, Washington | 6 hr |
| Nov 6, 4:09 AM EST | Flash Flood Warning | RLX | Athens, Morgan, Washington | 6 hr |
| Nov 6, 4:42 AM EST | Flash Flood Warning | RLX | Washington | 3 hr |
| Nov 6, 7:39 AM EST | Areal Flood Warning | RLX | Washington | 6 hr |
| Nov 6, 8:30 AM EST | Areal Flood Warning | RLX | Athens, Morgan | 6 hr |
| Nov 6, 9:31 AM EST | Areal Flood Warning | RLX | Athens, Morgan, Washington | 15 hr |
| Nov 6, 9:42 AM EST | Areal Flood Warning | RLX | Athens, Meigs, Washington | 3 hr |
| Nov 6, 10:09 AM EST | Areal Flood Warning | RLX | Athens, Jackson, Meigs, Vinton | 15 hr |
Nearby
Flash Flood Warnings in Ohio, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.